Illinois, 2023Strong Wind in Illinois, February 9, 2023
February 9, 2023 · NWS PAH · 19 events in 19 counties and zones
Strong and gusty south winds during the overnight hours of the 8th turned to southwest and then west by early afternoon on the 9th. The strong winds occurred as a low pressure center tracked northeast from central Missouri to the Michigan/Indiana border area.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and gusty south winds during the overnight hours of the 8th turned to southwest and then west by early afternoon on the 9th. The strong winds occurred as a low pressure center tracked northeast from central Missouri to the Michigan/Indiana border area. Peak wind gusts were measured up to 55 mph at Mount Vernon, otherwise mostly from 40 to 50 mph. At the peak, several thousand customers were without power across southern Illinois. A couple of trees were blown down in West Frankfort.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 8, 11:25 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Feb 8, 11:25 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1125 PM CST Wed Feb 8 2023
.UPDATE...
Issued at 1125 PM CST Wed Feb 8 2023
Updated the aviation section for the 06Z TAF issuance.
&&
.SHORT TERM...(Tonight through Thursday night)
Issued at 227 PM CST Wed Feb 8 2023
Overview...A dynamic system will impact the region over the next 24
hours with a multitude of impacts ranging from flooding to very
strong wind gusts and even a lower end severe storm potential.
Flooding...The 12z hi-res models trended wetter with QPF across
southeast MO and especially southern IL. Particularly concerning
were the HRRR and ARW which were leaned on to generate the WPC
rainfall totals. Thus, have extended the Flood Watch to encompass
all of southern Illinois. Likely will be a swath of 2-3" develop
across part of this area. Even more concerning is the potential for 3-
4" totals across pockets of southeast MO, with the Ozark Foothills
most favored. Quick rises on area creeks/streams will likely occur
and will need to be especially mindful of low water crossings
through tonight. There likely will be a sharp southeast cutoff to
the higher end rainfall amounts with somewhere near the Ohio River
being the transition area. Most of the KY Pennyrile region likely
wont even receive a half inch. The rain quickly exits the region
late tonight with the entire region likely dry by 12z.
Winds...A period of very strong gradient winds are expected to
develop after midnight and continue into the early afternoon on
Thursday. A sting jet-like feature will develop across the region in
response to a rapidly deepening surface low (10 hour pressure falls
of 12-15mb) that moves from southeast Missouri into northern
Illinois. 850-925mb winds within the low level jet are modeled to
increase into the 50-75 kt range. BUFKIT sounds also suggest our
inversion disappears overnight, which lends to higher confidence in
momentum transfer of some of the higher winds aloft down to the
surface. Still not overly confident we will see widespread winds
strong enough for a High Wind Warning. However, with soggy ground
the overall impacts may not be that different. In collaboration with
neighboring offices, will continue with a higher end Wind Advisory
for wind gusts of 45-50 mph and just enhance the wording a bit to
stress this isn't your typical Wind Advisory. The heavier convective
elements may bring down some gusts greater than 50 mph. However, the
strongest gusts may occur just beyond the departure of the rain.
HREF mean wind gusts show highest likelihood of greater than 50 mph
across the KY Pennyrile and southwest Indiana so this may be the
area most likely to observe the higher end gradient winds. Winds
will gradually decrease late morning into the afternoon tomorrow and
we may be able to cancel the advisory early across the west half of
the region.
Severe...The severe thunderstorm threat continues to be somewhat
iffy with this event. Overall not much change from previous
forecasts though. Given the impressive low level wind fields that
develop tonight and the fact the inversion disappears on forecast
soundings, there may be a heightened risk for a few of the heavier
showers or storms to bring down some of the higher wind just off the
deck. Whether this is 45-50 mph or 60+ mph gusts is the question
though. Instability is meager, but sufficient enough to generate
some lightning. HREF guidance suggest the best chance at any sfc
CAPE developing would be between 03-08z across the MO bootheel into
the Jackson Purchase area of west KY. A non-zero threat for a brief
tornado exists in this area. Otherwise, the primary threat will be
damaging winds. Primary timing for severe potential is between 03-
10z.
.LONG TERM...(Friday through Wednesday)
Issued at 227 PM CST Wed Feb 8 2023
A positively tilted shortwave trough will pass through on Friday.
GFS/ECMWF/NAM still generate a little QPF in an area of jet-level
ascent and frontogenetic forcing. Surface temperatures should be
relatively warm although there will be ample cold air aloft under
the trough so snow may mix in a little sooner than surface temps
suggest. Nevertheless, QPFs are 0.1 to 0.2" and probably 75% of that
will fall as rain. Still a small chance for some glaze or very light
snow accumulation Saturday morning but nothing measurable, and for
now impacts appear minimal.
Temperatures will be chilly Saturday in strong cold advection behind
the storm system, north to northwest winds at 10-15 mph will bite
amid low 40s air temperatures. There should be a decent bit of sun
coverage however, particularly late in the afternoon that will keep
temps from bottoming out too much.
The northerly winds should ease up on Sunday perhaps switching more
southerly by afternoon as upper level ridging works overhead.
Temperatures should moderate quite a bit with maxes around 50. Winds
shift more southwesterly on Monday increasing low level moisture a
bit and temperatures another 5-6 degrees.
The next storm system begins to approach Tuesday. Rain and unsettled
weather look like a safe bet once again Tuesday afternoon through
Wednesday. The 12z GFS/ECMWF are in good agreement with the synoptic
details but there isn't much run to run continuity established with
the details. Right now it looks like a somewhat similar pattern to
todays weathermaker, only displaced southeast about 150 miles. We
barely clip into the warm sector in the deterministic runs but still
get into fairly high precip totals, around an 1-1.5 inches. Looks
like an overall lower flood/severe threat right now than what we are
dealing with today as well, but those details of course could change
as we get closer.
&&
.AVIATION...
Issued at 1125 PM CST Wed Feb 8 2023
Showers continue to move northeastward through the Quad State
region. Variable winds tend to accompany any convective activity;
otherwise winds are shifting from easterly towards southeasterly.
A front moves through later tonight, bringing a wind shift towards
southwesterly and another possibility of showers and a few storms
late in the night with thunderstorm potential higher for
southerly terminals. Winds increase to around 20-25 kts, gusting
to around 35 kts around sunrise. Winds remain breezy through the
rest of the day but slowly decrease while cigs slowly increase to
MVFR and eventually VFR tomorrow evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 6 AM CST Thursday for ILZ075>078-080>094.
Wind Advisory until 3 PM CST Thursday for ILZ075>078-080>094.
MO...Flood Watch until 6 AM CST Thursday for MOZ076-086-087-100-
107>112-114.
Wind Advisory until 3 PM CST Thursday for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 3 PM CST Thursday for INZ081-082-085>088.
KY...Wind Advisory until 3 PM CST Thursday for KYZ001>022.
&&
UPDATE...ATL
SHORT TERM...SP
LONG TERM...JGG
AVIATION...ATLHazardous weather outlook, Feb 8, 3:57 PM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 PM CST Wed Feb 8 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 PM CST Wed Feb 8 2023 /457 PM EST Wed Feb 8 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for all of southeast Missouri and
southern Illinois through 6 AM Thursday. Refer to the Flood Watch
text for details.
Isolated to scattered thunderstorms are possible late this evening
and overnight. A few of these storms could be strong to severe with
damaging wind gusts being the primary threat.
A Wind Advisory will be in effect for the entire region from
midnight to 3 PM Thursday. Refer to the Wind Advisory text for
details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Wind Advisory will be in effect for the entire region from
midnight to 3 PM Thursday. Refer to the Wind Advisory text for
details.
Light wintry precip is possible early Saturday morning. Travel
impacts appear unlikely at this time.
Heavy rain is possible with a storm system Tuesday or Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight. Any reports of heavy
rainfall amounts, flooding, or strong winds are appreciated.
In the hours before
Local storm report, Feb 8, 9:35 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
935 PM CST WED FEB 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLOOD 6 SSW MCLEANSBORO 38.01N 88.56W
02/08/2023 HAMILTON IL EMERGENCY MNGR
CR 700 NORTH IS IMPASSABLE DUE TO HIGH
WATER. HIGHWAY 142 AT CR 1000 NORTH AND AT
DIGBY RD IS WATER COVERED, BUT PASSABLE.
HIGHWAY 242 AT BLAIRSVILLE RD IS ALSO WATER
COVERED, BUT PASSABLE.
&&
DRSLocal storm report, Feb 8, 9:53 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
953 PM CST WED FEB 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND DMG 3 N METROPOLIS 37.20N 88.72W
02/08/2023 MASSAC IL EMERGENCY MNGR
LARGE TREE BLOWN DOWN.
&&Local storm report, Feb 8, 10:17 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1017 PM CST WED FEB 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLOOD MCLEANSBORO 38.09N 88.53W
02/08/2023 HAMILTON IL EMERGENCY MNGR
MARKET ST AND ARMY NAVY STORE RD IN
MCLEANSBORO ARE IMPASSABLE DUE TO HIGH
WATER. THE DALE BLACKTOP IS ALSO IMPASSABLE.
&&
DRSLocal storm report, Feb 8, 10:43 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1043 PM CST WED FEB 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM FLOOD 2 NNW HANAFORD 37.98N 88.85W
02/08/2023 FRANKLIN IL EMERGENCY MNGR
AKIN BLACKTOP NEAR AKIN HAS FLOODED.
&&
DRSLocal storm report, Feb 8, 11:46 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1146 PM CST WED FEB 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND DMG 1 ENE KEVIL 37.09N 88.87W
02/08/2023 MCCRACKEN KY TRAINED SPOTTER
LARGE TREE LIMB BLOWN DOWN.
&&
DRSLocal storm report, Feb 9, 1:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
113 AM CST THU FEB 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 AM NON-TSTM WND GST 5 W ASH HILL 36.77N 90.32W
02/09/2023 M44 MPH BUTLER MO ASOS
ASOS STATION KPOF POPLAR BLUFF MO.
&&
DWSStrong Wind, Alexander
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Strong Wind, Union
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Union forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
Strong Wind, Pulaski
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Pulaski forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.223, -89.127 (the zone’s center; the record gives no point)
Strong Wind, Massac
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Massac forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
Strong Wind, Johnson
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Johnson forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.460, -88.881 (the zone’s center; the record gives no point)
Strong Wind, Pope
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Pope forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.413, -88.562 (the zone’s center; the record gives no point)
Strong Wind, Hardin
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Hardin forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.518, -88.267 (the zone’s center; the record gives no point)
Strong Wind, Williamson
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Williamson forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
Strong Wind, Saline
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Saline forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.753, -88.541 (the zone’s center; the record gives no point)
Strong Wind, Gallatin
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Gallatin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.763, -88.230 (the zone’s center; the record gives no point)
Strong Wind, White
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- White forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.088, -88.180 (the zone’s center; the record gives no point)
Strong Wind, Hamilton
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.082, -88.539 (the zone’s center; the record gives no point)
Strong Wind, Franklin
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Franklin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Perry forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
Strong Wind, Jefferson
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Jefferson forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Strong Wind, Wayne
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Wayne forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.430, -88.426 (the zone’s center; the record gives no point)
Strong Wind, Edwards
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Edwards forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Strong Wind, Wabash
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Wabash forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
Strong Wind, Jackson
- When
- February 9, 2:00 AM CST to 2:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Indiana, February 9, 2023$260,000 · 54 kt wind · 4 events
- High Wind and Strong Wind in Alabama, February 9, 2023$55,000 · 51 kt wind · 6 events
- Strong Wind in Kentucky, February 9, 2023$22,000 · 22 events
- Tornado in Florida, February 9, 2023$5,000 · EF1 · 1 event
- High Wind in Indiana, February 9, 2023$25,000 · 52 kt wind · 3 events
- High Wind and Strong Wind in Kentucky, February 9, 202362 kt wind · 20 events
- Winter Storm and Winter Weather in Wisconsin, February 9, 202314 events
- High Wind in Ohio, February 9, 202350 kt wind · 11 events
- High Surf in Hawaii, February 9 to 11, 202310 events
- Strong Wind in Hawaii, February 9 to 10, 20239 events
- Winter Weather in Maine, February 9 to 10, 20239 events
- Strong Wind in Missouri, February 9, 2023$8,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076909, 1076910, 1076911, 1076912, 1076913, 1076914, 1076915, 1076916, 1076917, 1076918, 1076919, 1076920, 1076921, 1076922, 1076923, 1076924, 1076925, 1076926, 1076927.